Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 59, NWS Dodge City, KS

May 24, 2005Grant County, Hamilton County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2005, 10:23 PM CDT for Grant County, Hamilton County, Kearny County, Kansas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2005, 10:23 PM CDT (03:23 UTC)
Expired
May 24, 2005, 11:30 PM CDT
In force
67 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Grant County, KS, Hamilton County, KS, Kearny County, KS

The radar

The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 8:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2265 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1234 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 250326
SVRDDC
KSC067-075-093-250430-
/O.NEW.KDDC.SV.W.0059.050525T0323Z-050525T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1023 PM CDT TUE MAY 24 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GRANT COUNTY IN SOUTHWEST KANSAS.
  SOUTHEASTERN HAMILTON COUNTY IN SOUTHWEST KANSAS.
  SOUTHERN KEARNY COUNTY IN SOUTHWEST KANSAS.

* UNTIL 1130 PM CDT(1030 PM MDT)

* AT 1020 PM CDT(920 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN        
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF     
  KENDALL...MOVING SOUTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHEASTERN GRANT COUNTY...
  RURAL AREAS OF SOUTHEASTERN HAMILTON COUNTY...
  RURAL AREAS OF SOUTHERN KEARNY COUNTY...
  KENDALL...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

AT 913 PM MDT A WEATHER LAB STATION INDICATED A 59 MPH WIND GUST. 

LAT...LON 3805 10171 3778 10170 3774 10150 3755 10109
      3786 10110

$$

&

KRUSE
2 follow-up statements
000 
WWUS53 KDDC 250400
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1049 PM CDT TUE MAY 24 2005

KSC067-075-093-250430-
/O.CON.KDDC.SV.W.0059.000000T0000Z-050525T0430Z/
HAMILTON KS-KEARNY KS-GRANT KS-
1049 PM CDT TUE MAY 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHEASTERN
HAMILTON...SOUTHERN KEARNY AND NORTHEASTERN GRANT COUNTIES UNTIL 1130
PM CDT ( 1030 PM MDT )...

AT 1045 PM CDT ( 945 PM MDT )...NATIONAL WEATHER SERVICE DOPPLER 
RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF 
PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS 
LOCATED 8 MILES SOUTHEAST OF KENDALL...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHEASTERN GRANT COUNTY...
  RURAL AREAS OF SOUTHEASTERN HAMILTON COUNTY...
  RURAL AREAS OF SOUTHERN KEARNY COUNTY...
  KENDALL...

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 300 AM CDT 
WEDNESDAY MORNING(200 AM MDT WEDNESDAY MORNING) FOR SOUTHWESTERN 
KANSAS.

LAT...LON 3805 10171 3778 10170 3774 10150 3755 10109
      3786 10110

$$

18
000 
WWUS53 KDDC 250427
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1126 PM CDT TUE MAY 24 2005

KSC067-075-093-250436-
/O.EXP.KDDC.SV.W.0059.000000T0000Z-050525T0430Z/
HAMILTON KS-KEARNY KS-GRANT KS-
1126 PM CDT TUE MAY 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANT...SOUTHERN
KEARNY AND SOUTHEASTERN HAMILTON COUNTIES WILL EXPIRE AT 1130 PM CDT 
(1030 PM MDT)...

AT 1125 PM CDT (1025 PM MDT)...WEATHER SERVICE DOPPLER RADAR 
INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE 
WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT 
WEDNESDAY MORNING FOR SOUTHWESTERN KANSAS. 

LAT...LON 3805 10171 3778 10170 3774 10150 3755 10109
      3786 10110

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:30 PM CDT, 6 hours 53 minutes earlier.

Area forecast discussion, May 24, 3:30 PM CDT, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CDT TUE MAY 24 2005

.DISCUSSION...

DAYS 1-2...
FOR THIS FORECAST THE GREATEST CONCERN IS FOR THE FORECAST MCS
TONIGHT.

THE DIAGNOSTICS CONTINUE TO SHOW A SYNOPTIC SCALE PATTERN WITH A
HEALTHY SHORT WAVE TROUGH NOW MOVING ACROSS THE NORTHERN ROCKIES AND
AN UPPER RIDGE ACROSS THE DESERT SOUTHWEST. THE REMAINING NORTHWEST
FLOW BAROCLINIC ZONE ACROSS KANSAS LOOKS SET TO HOST ANOTHER MCS
AGAIN TONIGHT AND THIS TIME A BIT FARTHER WEST. MODEL MASS FIELDS
AND MOISTURE FIELDS APPEAR REASONABLY WELL INITIALIZED FROM THE
MORNING ANALYSES AND GIVEN THE MESOETAS PERFORMANCE THE PAST FEW
RUNS ILL GLADLY FOLLOW ITS LEAD. THE SCENARIO THEN IS FOR AN MCS TO
DEVELOP OVER NORTHWEST KANSAS AND BLAST SOUTH ACROSS THE WESTERN
HALF OF MY FORECAST AREA. SOUNDING PARAMETERS INDICATE THIS WILL BE
LARGELY A WIND AND RAIN MACHINE SIMILAR TO LAST NIGHTS MCS AND HAVE
WORDED EVERYTHING ACCORDINGLY. IT SHOULD BE IN THE PANHANDLES BY
SUNRISE. WITH ITS FARTHER WEST LOCATION AND RAPID MOVEMENT THE LOCAL
CONSENSUS IS THAT ANY WATER PROBLEMS WOULD BE RARE AND THUS NO
HYDROLOGICAL PRODUCTS WILL BE ISSUED.

AFTER THE MCS PASSES, THE SYNOPTIC SCALE BAROCLINIC ZONE NOW OVER
THE NORTHWEST QUADRANT OF THE CONUS DRIVES SLOWLY SOUTHEAST ACROSS
THE PLAINS WITH A COLD FRONT WORKING ITS WAY THROUGH THE FORECAST
AREA DURING THE DAY TOMORROW. THAT FRONT WILL BRING ANOTHER BUT MUCH
SMALLER CHANCE FOR SOME CONVECTION ALONG ITS LEADING EDGE. ONCE THE
FRONT HAS PASSED, THE BOUNDARY LAYER RETURNS TO A STRONGER EASTERLY
WIND COMPONENT WITH A FAIR AMOUNT OF WARM AIR ADVECTION ABOVE THE
FRONT PRODUCING WIDESPREAD ISENTROPIC LIFT AND SOME CHANCES FOR
MOSTLY LIGHT RAIN THROUGH THURSDAY.

FOR TEMPERATURES, HAVE COOLED THE HIGHS A BIT FOR CLOUDS AND RAIN ON
THURSDAY BUT CHANGED VERY LITTLE ELSE.

DAYS 3-7...
ALTHOUGH MODELS STILL STRUGGLING WITH OUR EASTERN PACIFIC SYSTEM
THIS WEEKEND, ALL ARE IN GENERALLY GOOD AGREEMENT WITH NW FLOW
CONTINUING THROUGH THE WEEKEND. ALSO MODELS IN FAIR AGREEMENT WITH
HIGH PRESSURE BUILDING INTO THE CNTL PLAINS THURS-FRIDAY BEHIND OUR
FRONT MID WEEK. AFTER THIS FOR THE WEEKEND SE FLOW RETURNING
MOISTURE TO THE WESTERN HIGH PLAINS. WILL THEREFORE GO WITH A BREAK
IN THE PCPN ACTION FOR THURSDAY/FRIDAY FOLLOWED BY AT LEAST CLIMO
NOCTURNAL POPS FOR THE WEEKEND-EARLY NEXT WEEK.

ENSEMBLES OFFERING LITTLE CONFIDENCE BOOST AS CDC/NCEP SHOWING
DIFFERING SOLUTIONS OF OUR PACIFIC SYSTEM MOVING EASTWARD INTO THE
WRN CONUS. HAVE THEREFORE LEFT TEMPS AND PCPN NEAR NORMAL IN THE
8-10DAY OUTLOOK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  73  54  69 /  100  20  40  30
GCK  58  73  53  68 /  100  30  30  20
EHA  58  74  54  72 /   90  30  40  30
LBL  60  75  54  72 /  100  30  40  30
HYS  60  69  53  68 /   05  30  10  10
P28  63  73  56  70 /   10  30  40  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

JOHNSON/BURGERT
Hazardous weather outlook, May 24, 9:53 AM CDT, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
953 AM CDT TUE MAY 24 2005

KSZ030-031-043>046-061>066-074>081-084>090-251000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
953 AM CDT (853 AM MDT) TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

BY EARLY THIS AFTERNOON THUNDERSTORMS WILL BEGIN DEVELOPING IN
EXTREME NORTHEAST COLORADO. AT FIRST THESE STORMS WILL BE DISCRETE
IN NATURE AND PRODUCE SOME HAIL AND STRONG WINDS. AS THEY MOVE SOUTH
SOUTHEAST ON THE UPPER LEVEL WINDS, THEY WILL ENCOUNTER A DEEP
LAYER OF VERY WARM, VERY MOIST AND VERY UNSTABLE AIR OVER NORTHWEST
KANSAS AND QUICKLY FORM INTO A HUGE CLUSTER OF STRONG TO SEVERE
THUNDERSTORMS.

BY ABOUT 10 PM CDT TONIGHT AN ARC OF SEVERE THUNDERSTORMS SHOULD
EXTEND FROM AROUND HILL CITY TO TRIBUNE AND WILL BE MOVING SOUTH
SOUTHEAST AT AROUND 40 MPH. IT WILL REACH A LACROSSE TO DODGE CITY
AND ULYSSES LINE BY AROUND 1 AM CDT AND MOVE OFF INTO OKLAHOMA BY
AROUND 4 AM CDT.

THIS COMPLEX OF THUNDERSTORMS WILL MAINLY PRODUCE DAMAGING WINDS FROM
60 TO 80 MPH AS WELL AS TORRENTIAL RAINS. SOME URBAN AREAS AND SMALL
STREAMS MAY EXPERIENCE FLOODING FOR A FEW HOURS AS THE STORM PASSES
QUICKLY THROUGH. IT MAY BE NECESSARY TO ISSUE A FLOOD WATCH FOR
FLASH FLOODING LATER TODAY FOR THIS SITUATION.

PRESENTLY IT LOOKS AS IF RAINFALL AMOUNTS WILL GENERALLY BE IN THE
1 TO 1.5 INCH RANGE WITH A FEW LOCATIONS GETTING AS MUCH AS 2 TO 3
INCHES OF RAIN OVERNIGHT. THE RAIN WILL COME OVER ABOUT A 1 TO 2
HOUR PERIOD MAKING IT DIFFICULT FOR DRAINAGE SYSTEMS TO KEEP UP WITH
IT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY, A COLD FRONT WILL MOVE RAPIDLY SOUTH ACROSS THE AREA
BRINGING ANOTHER BAND OF THUNDERSTORMS WEDNESDAY AFTERNOON THOUGH
PROBABLY NOT AS INTENSE AS THOSE FOR TUESDAY NIGHT. AFTER THAT
WIDESPREAD RAIN AND SHOWERS WILL LINGER BEHIND THE COLD FRONT ALL
THE WAY INTO THURSDAY AFTERNOON.

.SPOTTER ACTIVATION STATEMENT...

SPOTTERS WILL BE NEEDED TONIGHT.

JOHNSON

In the hours before

Special weather statement, May 24, 5:36 PM CDT, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
536 PM CDT TUE MAY 24 2005

KSZ030-043>045-250500-
LANE-NESS-SCOTT-TREGO-
536 PM CDT TUE MAY 24 2005

...SEVERE THUNDERSTORM WATCH #326 IN EFFECT UNTIL MIDNIGHT CDT...

THE NWS STORM PREDICTION CENTER HAS ISSUED A
SEVERE THUNDERSTORM WATCH FOR PORTIONS OF

       NORTHWESTERN KANSAS

EFFECTIVE THIS TUESDAY AFTERNOON FROM 530 PM UNTIL MIDNIGHT CDT.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

THE WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES IN NORTHWEST
KANSAS:

SCOTT...LANE...NESS...TREGO.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

LACY
Special weather statement, May 24, 8:55 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
855 PM CDT TUE MAY 24 2005

KSZ030-031-043>046-061>066-074>081-084>090-250800-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
855 PM CDT (755 PM MDT) TUE MAY 24 2005

...SEVERE THUNDERSTORM WATCH #327 IN EFFECT UNTIL 3 AM CDT/2 AM
MDT...

THE NWS STORM PREDICTION CENTER HAS ISSUED A
SEVERE THUNDERSTORM WATCH FOR PORTIONS OF

       WEST CENTRAL AND SOUTHWESTERN KANSAS

EFFECTIVE THIS TUESDAY NIGHT AND WEDNESDAY MORNING FROM 845 PM UNTIL
3 AM CDT/2 AM MDT.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

THE WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES IN WEST CENTRAL
AND SOUTHWESTERN KANSAS:

SCOTT...LANE...NESS...TREGO...ELLIS...RUSH...HAMILTON...KEARNEY...
FINNEY...HODGEMAN...PAWNEE...STANTON...GRANT...HASKELL...GRAY...
FORD...EDWARDS...STAFFORD...KIOWA...PRATT...MORTON...STEVENS...
SEWARD...MEADE...CLARK...COMANCHE...BARBER.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

THIS WATCH REPLACES THE PREVIOUS WATCH #326 WHICH WAS IN EFFECT
UNTIL MIDNIGHT CDT FOR SCOTT, LANE, NESS, AND TREGO COUNTIES.

LACY
Local storm report, May 24, 10:10 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1010 PM CDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     TSTM WND GST     2 E COOLIDGE            38.04N 101.97W
05/24/2005  63 MPH           HAMILTON           KS   DEPT OF HIGHWAYS

&&

RBURGERT
Local storm report, May 24, 10:21 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1021 PM CDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 PM     TSTM WND GST     SYRACUSE                37.98N 101.75W
05/24/2005  59 MPH           HAMILTON           KS   BROADCAST MEDIA

            MEASURED BY KSN WEATHERLAB STATION AT THE SYRACUSE HIGH
            SCHOOL.

&&

LACY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 9:06 PM CDTSevere Thunderstorm WarningDDCTrego54 min
May 24, 9:29 PM CDTSevere Thunderstorm WarningDDCHamilton61 min
May 24, 11:45 PM CDTSevere Thunderstorm WarningDDCMorton46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.